Study Ties Fosamax to Heart DisorderApr 30, 2008 | Parker Waichman LLP Fosamax, a popular drug used to treat osteoporosis, may be linked to an increased risk of a heart disorder called atrial fibrillation, according to newly published research. The study raises new concerns about Fosamax, which has also been linked to bone necrosis and other side effects.
Fosamax, manufactured by Merck, was approved by the Food & Drug Administration (FDA) in 1995, and is prescribed to treat osteoporosis and Paget's disease. Fosamax is a type of drug known as a bisphosphonate. Fosamax is known to carry a number of side effects, including Osteonecrosis of the Jaw (ONJ), also known as Dead Jaw Syndrome, a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the Fosamax label was updated to include warnings about ONJ.
In January 2008, the FDA warned that Fosamax had also been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain. The agency advised doctors and patients to be aware of this side effect, and to discontinue Fosamax use should it occur. The severe musculoskeletal pain associated with Fosamax can occur within days, months, or years after starting treatment with the drug. While some patients have experienced complete relief of symptoms after discontinuing Fosamax, others have reported that the pain continued. The risk factors for and incidence of severe musculoskeletal pain associated with Fosamax are unknown.
Now, a study conducted by researchers at the University of Washington has found that treatment with Fosamax could double the risk of atrial fibrillation. Atrial fibrillation - a chronic, irregular heartbeat - causes fatigue, dizziness and fainting, but it isn't life-threatening. Women who had taken the drug had an 86% higher risk of atrial fibrillation than those who never took Fosamax, the study found. But these results were far from conclusive, doctors say. Fosamax accounted for 3% of the atrial fibrillation cases, and 97% were the result of other causes. The researchers said their findings showed a need for more study on this potential Fosamax side effect.
The University of Washington study is not the first to link a bisphosphonate to atrial fibrillation. The FDA is already looking into the risk, prompted by research published in the May 7 issue of the New England Journal of Medicine that found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on bisphosphonates found that there appeared to be 50 percent more risk of the heart rhythm irregularity in women who took the drugs than among those who didn’t take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.